Funnel Cloud, San Juan
- When
- August 7, 1:15 PM MST to 1:21 PM MST
- Where
- San Juan County, 2 mi NW of Monticello
- Reported by
- NEWSPAPER
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The funnel cloud extended over half way between the cloud and the ground. It was observed by many people and was also photographed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The funnel cloud extended over half way between the cloud and the ground. It was observed by many people and was also photographed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 12:27 PM MST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 127 PM MDT MON AUG 7 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... ISOLATED THUNDERSTORMS HAVE FIRED OVER THE HIGHER TERRAIN OF SW COLORADO AND SE UTAH EARLY THIS AFTERNOON. HIGH PRESSURE OVER NORTHERN NM WAS DRIVING STORMS SLOWLY TO THE NORTH AT 5 MPH WITH SOME BACK BUILDING INDICATED. TONIGHT: CONCERN FOR TONIGHT IS HEAVY RAIN WITH SLOW MOVING/BACK BUILDING STORMS AND PW VALUES RANGING FROM 0.85 TO NEAR 1.00. HOWEVER...DYNAMIC FORCING LIMITED AND LATEST NAM INDICATED CONVERGENCE ALOFT OVER THE WESTERN ZONES OF THE CWFA TONIGHT. THEREFORE...WILL CONTINUE WITH SCATTERED MOUNTAIN THUNDERSTORMS... NUMEROUS IN THE SOUTHERN MOUNTAINS AND ALONG THE CENTRAL DIVIDE AREAS TAPERING TO ISOLATED STORMS OVER LOWER ELEVATIONS IN THE NORTH. FAIRLY NORMAL DECREASE IN CONVECTION EXPECTED OVERNIGHT WITH LOWS NEAR OR JUST A LITTLE ABOVE NORMAL. TUESDAY-WEDNESDAY: SLIGHT DRYING INDICATED AS UPPER LOW OVER THE WEST MOVES ACROSS THE NORTHWEST FLATTENING THE RIDGE TO SOME DEGREE. THEREFORE...EXPECTED LARGELY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. .LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)... UPPER RIDGE SETTLES OVER THE DESERT SW AFTER MIDWEEK WITH MORE OF A WESTERLY FLOW ACROSS MUCH OF THE FORECAST AREA. THIS SHOULD KEEP THE DEEPER MOISTURE CONFINED TO SW CO AND SOUTHWARD THU-FRI...ALTHOUGH LOW LEVEL MOISTURE SHOULD LINGER ACROSS THE N AS NOTHING REALLY TO SCOUR IT OUT. A PACIFIC TROUGH FORECAST TO MOVE ALONG THE CANADA/U.S. BORDER FRI NIGHT AND SAT SHOULD BE TOO FAR N FOR MUCH DIRECT INFLUENCE...BUT TROUGHING IN ITS WAKE HANGS ALONG THE WEST COAST AND SHIFTS THE UPPER HIGH A BIT FARTHER EAST...INTO TX. RESULTING FLOW BETWEEN WEST COAST TROUGH AND SRN PLAINS HIGH COULD ALLOW MOISTURE TO WORK BACK NORTHWARD. WILL HAVE TO WAIT AND SEE HOW THIS PANS OUT. UNTIL THEN...ISOLATED TO SCATTERED MAINLY AFTERNOON/EVE THUNDERSTORMS EACH DAY SHOULD BE THE RULE...WITH GREATEST COVERAGE OVER THE PREFERRED SAN JUAN TO SAWATCH MTNS. RATHER TYPICAL SUMMERTIME WEATHER. STAYED CLOSE TO ENSEMBLE MOS GUIDANCE FOR THE LATTER PERIODS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 404 AM MDT MON AUG 7 2006 COZ001>014-017>023-UTZ022>025-027>029-081030- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 404 AM MDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING... BECOMING MOST NUMEROUS ACROSS SOUTHWEST COLORADO. HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY. THE THREAT OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL EXIST WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. CUOCO
The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528885.